Direct Donation


Thank you for your support!

Subscribe to The Indie Game Magazine

Order now!



Joomag

Magster

The Armed Traveler


Click above to purchase!
Discount Code for $2 off: SQWTN2013

Want to Advertise?

Please email me for pricing and terms!

Gun Blog Black List

A (somewhat rambly) reflection on controlled substances.

I’m currently on 10/500 hydrocodone/acetaminophen (Lortab) for menstrual pain.  My prescription is 60 pills per month, and I often don’t go through all of them, but end up with a little less than half left over when my period is finished.  Basically, I take around 4 per day for 7 or 8 days (the max dose, spaced properly), because otherwise I will be cranky and completely unproductive.

The rest are used as-needed for other pains I experience.  Sometimes they help me sleep.  All of this has been discussed with my doctor, and she’s drilled me to be sure I’m not abusing my medications.

I d0 have a few things to say about the whole thing, however, from the standpoint of someone who doesn’t have a particularly addictive personality, but is susceptible to the effects of quite a few controlled substances in a way that others are not.

Namely, the fact that I have to take 40mg of lortab per day for pain is a big indicator that my body just doesn’t respond awesomely to it, especially since I’m usually able to continue conversations and make sense of topics and whatnot (until I get really tired – then all bets are off). I have a high tolerance for painkillers and mood-altering drugs.  Sometimes it sucks, but other times…well, I’m kind of grateful for it.

I made a short point on Twitter, but here’s how it feels to take 15mg of lortab, to me, when I’ve just been suffering from such severe cramps that I feel I’m going to vomit:

  1. I eat a little something to keep my stomach from getting upset, take the pills, and have about a 10-minute window before they begin to take effect.
  2. The first thing I notice is that my skin itches.  A lot.
  3. The next thing is that my mouth gets dry.
  4. THEN the painkilling aspect begins.
  5. Then my eyelids feel like they have weights on them, and I could sleep sitting up, if other conditions are optimal.
  6. My skin’s still itching fit to beat the band, and then I start having to pee nearly constantly.
  7. I start to lost touch with reality a little bit – not enough to be dangerous, but enough that driving is not an option, more for the safety of others than for myself.  I just get more spacey.
  8. My vision becomes…odd.  My synesthesia (I see sounds, and hear colors…every day, but not in a big way, it’s more like background “noise”) becomes very pronounced, and I also begin to taste words.  Holding up a conversation become more difficult as my brain fights to understand language quickly enough to form an appropriate response.
  9. Very occasionally, I’ll reach a point (I’m there right now, in fact), where I couldn’t give less of a crap about what I have going on tomorrow, the next day…or ever.  I’m chill, I want to go to sleep, but I’m perfectly happy to sit and giggle about nothing while being pleasantly sleepy and loopy.

Aside from the itching, dry mouth (it affects my ability to speak and sing – not cool), and the headache that follows my dosages (I’m on a regimen of ibuprofen, which definitely helps, there), I am feeling GOOD.

I can understand how people would get addicted to this medication.

However, the bad, for me, outweighs the good.  Having even LESS independence and autonomy due to a pill, when I’m already limited in what I can do because of my condition, is just not ideal.  Frankly, it sucks.  I want to be pain-free, I have to cancel all plans while I’m medicated.

I’m in that in-between phase where I should go to bed soon if the medication is going to help me sleep, at all, and all I can think is, “some people do this all day, every day, and ruin their lives over it…”

They bankrupt themselves, their families (if they even form them), they’re emotionally and physically attached to a PILL, to a feeling that the pill gives them.  They don’t ride out the little things to be sure that the big things CAN be taken care of, later (as in, if my knee hurts a bit, I’m not taking a lortab for it, because there’s no need…I save it for the big stuff, because then I know it’ll work, because I have a stupid-high tolerance for drugs that develops fairly quickly), and their lives become about instant gratification.

Do I like instant gratification?  Um, yes.  Who doesn’t?  You do something, you expect a certain result, and when that result comes quickly, you’re instantly pumped, because, hey…your plans just got that much easier for follow-though potential!

However, I also know that there’s no such thing as a free lunch.  These awesome feelings that I get from taking this medication (aside from being for the relief of certain conditions, not just for pleasure) WILL go away, and my body WILL adjust poorly to the medication leaving, as it has always done.  That’s my big signal that this is nothing I need to continue.  The longer you let your body ride a euphoria wave (no matter the source), the more likely you are to crash and burn spectacularly once that wave stops.

I’m not going to crash into any shores, thank you very much.  I have enough problems with the waves of my everyday life.

Have anyone else thought much about this?  I don’t know how many of my readers are on maintenance painkillers, as I am, but it seems to me that it would be really easy to just keep taking small (or large, depending on your preference/tolerance) dosages at specific increments for as long as you can stand it, just because of a feeling…and it also strikes me that some people I know whom I would never have suspected of being involved in addictive behavior have gone down that slippery slope and appear to be loving every minute of it, even while other things in their lives fall to the wayside.

I don’t know…maybe being so sick to begin with is coloring my view, but I’ve never really been one to go to extremes for pleasure for extended periods of time.

Chime in, folks!

 

(And with that, my loopy ass is going to bed, and taking the rest of me with it!)

4 comments to A (somewhat rambly) reflection on controlled substances.

  • Joseph

    That itchy skin may be due to an allergy.

    • I’ve never taken any sort of strong pain killer that DIDN’T make me itch, but I also take so much benadryl at night that it probably counteracts whatever other allergic effects that the lortab is causing. I have thought of that…there’s not much I could do, though, since it’s literally the only medication that works for certain pains at this point. Until I break out in hives or have serious problems, I’ll deal with the itching…heh.

  • I’m on gabopentin (Neurontin) for my diabetic neuropathy. Pain, burning, itching in the feet and legs. And sometimes hands. I’ve hydro in the past, and it also helped, but made me want to sleep all the time. No itching, though. I hate being on meds and wish I didn’t have to take ANY. I also have blood pressure and cholesterol meds.
    The crummy part, for me, is nothing solves the problem, it just lessens it. Sometimes.

    Hang in there!

    gfa

    • That’s pretty much where I am – the pills help, but don’t solve. :-/

      I had to stop taking Neurontin because it actually made me freakin’ depressed. I can’t explain it – it was like my body just wanted to give up. It didn’t help a whole lot with my neuropathy, either. So we figured we’d do painkillers, and I’d deal with the numbness however I could.

      I’m also on BP meds because of my estrogen issues…lol. RANDOM.

      You, too! People say “misery loves company,” but I think people just like to know they’re not alone in their misery/discomfort.